Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 28, 2002, 11:19 PM CDT for Calhoun County, Talladega County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 11:19 PM CDT (04:19 UTC)
- Expired
- Apr 28, 2002, 11:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Calhoun County, AL, Talladega County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 11:30 PM CDT | Thunderstorm Wind 50 E | Ohatchee, AL | Several trees and power lines were knocked down in the Ohatchee area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
082 WUUS54 KBMX 290419 SVRBHM ALC015-121-290445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1117 PM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN EAST CENTRAL ALABAMA TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 1145 PM CDT * AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 12 MILES FROM NEAR NEELY HENRY DAM...SOUTHWARD TO PELL CITY...MOVING EAST AT 25 MPH. TREES AND POWERLINES WERE REPORTED DOWN IN THE MOODY AREA SHORTLY AFTER 11 PM. LARGE HAIL WAS ALSO REPORTED IN PELL CITY AROUND 11 PM WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...OHATCHEE...ANNISTON...OXFORD AND LINCOLN. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:00 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 28, 8:00 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 800 PM CDT SUN APR 28 2002 STRONG TO SEVERE THUNDERSTORMS ACROSS EXTREME NORTHERN PORTIONS OF FORECAST AREA. FEW SHOWERS HAVE DEVELOPED ACROSS CENTRAL PORTIONS AS WELL. CAPE/INSTABILITY QUITE HIGH ACROSS AREA FROM TUSCALOOSA TO BIRMINGHAM TO ROANOKE...SPC HAS JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR THESE AREAS. THIS WATCHG WILL REPLACE THE PREVIOUS TORNADO WATCH ACROSS NORTHERN ALABAMA...AND WILL BE IN AFFECT THROUGH MIDNIGHT. HAVE ALREADY SENT UPDATE ZONES. .BHM...NONE.
In the hours before
Local storm report, Apr 28, 6:02 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM IDER AL 1.75 IN HAIL
04/28/02 DEKALB GOLFBALL SIZE HAIL WAS
REPORTED IN IDER BY STORM
SPOTTERS.Local storm report, Apr 28, 7:50 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM HAZEL GREEN AL 0.75 IN HAIL
04/28/02 MADISON DIME SIZE HAIL WAS
REPORTED IN HAZEL GREEN.
0729 PM ARDMORE AL 1.00 IN HAIL
04/28/02 LIMESTONE QUARTER SIZE HAIL FELL IN
ARDMORE.
0730 PM NEW MARKET AL 1.00 IN HAIL
04/28/02 MADISON QUARTER SIZE HAIL
REPORTED IN NEW MARKET.
0735 PM ARDMORE AL 0.88 IN HAIL
04/28/02 LIMESTONE NICKEL SIZE HAIL WAS
OBSERVED IN ARDMORE.
0740 PM NEW MARKET AL 1.50 IN HAIL
04/28/02 MADISON ONE AND ONE HALF INCH
DIAMETER SIZE HAIL WAS
REPORTED IN NEW MARKET.Local storm report, Apr 28, 9:49 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM SKYLINE AL 1.75 IN HAIL
04/28/02 JACKSON GOLFBALL SIZE HAIL JUST
SOUTH OF SKYLINE. LARGE
HAIL ALL THE WAY FROM THE
MADISON COUNTY BORDER TO
SKYLINE REPORTED BY
JACKSON COUNTY EMA.
0825 PM MOORES MILL AL WIND DAMAGE
04/28/02 MADISON HOME DAMAGED BY FALLING
TREE OR TELEPHONE POLE.
REPORTED BY MADISON
COUNTY EMA.
0840 PM ATHENS AL FUNNEL CLOUD
04/28/02 LIMESTONE FUNNEL CLOUD NEAR ATHENS.
DID NOT TOUCH DOWN.
REPORTED BY LIMESTONE
SHERIFFS OFFICE.
0840 PM SCOTTSBORO AL 1.00 IN HAIL
04/28/02 JACKSON ONE INCH HAIL REPORTED IN
SCOTTSBORO. PUBLIC
REPORT.
0845 PM SYLVANIA AL 0.75 IN HAIL
04/28/02 DEKALB THREE QUARTER INHC HAIL
IN SYLVANIA. REPORTED BY
DEKALB COUNTY EMA.
0853 PM MADISON AL 0.75 IN HAIL
04/28/02 MADISON THREE QUARTER INCH HAIL
NEAR MADISON, NEAR COUNTY
ROAD 72. REPORTED BY
MADISON COUNTY EMA.
0900 PM HUNTSVILLE AL 0.88 IN HAIL
04/28/02 MADISON NICKEL SIZED HAIL JUST
NORTH OF
HUNTSVILLE.PUBLIC REPORT.
0900 PM MADISON AL 0.75 IN HAIL
04/28/02 MADISON DIME SIZED HAIL REPORTED
IN THE CITY OF
MADISON.REPORTED BY
MADISON COUNTY EMA.
0907 PM REDSTONE ARSENAL AL 0.75 IN HAIL
04/28/02 MADISON DIME SIZED HAIL REPORTED
AT REDSTONE ARSENAL.
REPORTED BY MADISON
COUNTY EMA.
0909 PM REDSTONE ARSENAL AL 1.75 IN HAIL
04/28/02 MADISON GOLF BALL SIZED HAIL
REPORTED IN REDSTONE
ARSENAL. PUBLIC REPORT.
0910 PM MENTONE AL 1.00 IN HAIL
04/28/02 DEKALB QUARTER SIZED HAIL IN
MENTONE. REPORTED BY
DEKALB COUNTY EMA.
0921 PM FORT PAYNE AL 0.75 IN HAIL
04/28/02 DEKALB DIME TO PENNY SIZED HAIL
IN FORT PAYNE. PUBLIC
REPORT.
0925 PM HUNTSVILLE AL 1.75 IN HAIL
04/28/02 MADISON GOLF BALL SIZED HAIL
REPORTED JUST SOUTH OF
HUNSTVILLE.PUBLIC REPORT.
0929 PM GADSDEN AL 1.75 IN HAIL
04/28/02 ETOWAH GOLF BALL SIZED HAIL IN
GADSDEN. PUBLIC REPORT.
0929 PM GADSDEN AL 1.75 IN HAIL
04/28/02 ETOWAH GOLF BALL SIZED HAIL JUST
TO THE EAST OF GADSDEN.
PUBLIC REPORT.
0930 PM GLENCOE AL 0.88 IN HAIL
04/28/02 ETOWAH NICKEL SIZED HAIL IN
GLENCOE. PUBLIC REPORT.
0945 PM PIEDMONT AL 1.00 IN HAIL
04/28/02 CALHOUN QUARTER SIZED HAIL IN
PIEDMONT. PUBLIC REPORT.Special weather statement, Apr 28, 10:07 PM CDT, 1 hour 12 minutes before
ALZ001>029-290500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1007 PM CDT SUN APR 28 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 179... COLBERT...FRANKLIN...JACKSON...LAUDERDALE...LIMESTONE... MADISON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 179 WHICH IS IN EFFECT UNTIL MIDNIGHT... BLOUNT...CALHOUN...CHEROKEE...CLAY...CLEBURNE... CULLMAN...DEKALB...ETOWAH...FAYETTE...JEFFERSON... LAMAR...LAWRENCE...MARION...MARSHALL...MORGAN... PICKENS...RANDOLPH...SHELBY...ST CLAIR...TALLADEGA... TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Apr 28, 10:41 PM CDT, 38 minutes before
ALZ001>029-290500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1041 PM CDT SUN APR 28 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 179... COLBERT...CULLMAN...DEKALB...FRANKLIN...JACKSON... LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARION... MARSHALL...MORGAN...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 179 WHICH IS IN EFFECT UNTIL MIDNIGH... BLOUNT...CALHOUN...CHEROKEE...CLAY...CLEBURNE... ETOWAH...FAYETTE...JEFFERSON...LAMAR...PICKENS... RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...TUSCALOOSA... WALKER...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 52 min |
| Apr 28, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 35 min |
| Apr 28, 7:36 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 39 min |
| Apr 28, 7:59 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 46 min |
| Apr 28, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 46 min |
| Apr 28, 8:15 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 30 min |
| Apr 28, 8:18 PM CDT | Tornado Warning | BMX | Limestone | 27 min |
| Apr 28, 8:39 PM CDT | Tornado Warning | BMX | DeKalb, Jackson | 66 min |
| Apr 28, 8:55 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 50 min |
| Apr 28, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 48 min |
| Apr 28, 9:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 47 min |
| Apr 28, 9:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 33 min |
| Apr 28, 9:34 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 26 min |
| Apr 28, 9:57 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 33 min |
| Apr 28, 11:05 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 25 min |
| Apr 29, 12:05 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Apr 29, 12:55 AM CDT | Severe Thunderstorm Warning | BMX | Randolph | 35 min |
| Apr 29, 12:58 AM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 47 min |
| Apr 29, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Apr 29, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.